Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 25, NWS Wichita, KS

March 26, 2017Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 26, 2017, 7:08 PM CDT for Sumner County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2017, 7:08 PM CDT (00:08 UTC)
Expired
Mar 26, 2017, 8:00 PM CDT
In force
52 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 7:15 PM CDTHAIL 0.88Milan, KS
Mar 26, 8:03 PM CDTHAIL 0.75Wellington, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 3:18 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WUUS53 KICT 270008
SVRICT
KSC191-270100-
/O.NEW.KICT.SV.W.0025.170327T0008Z-170327T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
708 PM CDT SUN MAR 26 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Western Sumner County in south central Kansas...

* Until 800 PM CDT

* At 708 PM CDT, a severe thunderstorm was located near Argonia, or
  12 miles southwest of Conway Springs, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wellington, Caldwell, Argonia, South Haven, Mayfield, Milan, Perth
  and Wellington Airport.

This includes Interstate 35 between Mile Markers 1 and 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3703 9780 3737 9780 3737 9733 3701 9731
TIME...MOT...LOC 0008Z 270DEG 23KT 3722 9774 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
2 follow-up statements
033 
WWUS53 KICT 270027
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
727 PM CDT SUN MAR 26 2017

KSC191-270100-
/O.CON.KICT.SV.W.0025.000000T0000Z-170327T0100Z/
Sumner KS-
727 PM CDT SUN MAR 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN SUMNER COUNTY...

At 726 PM CDT, a severe thunderstorm was located 10 miles east of
Argonia, or 10 miles west of Wellington, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wellington, Caldwell, Argonia, South Haven, Mayfield, Milan, Perth
and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3703 9780 3737 9780 3737 9733 3701 9731
TIME...MOT...LOC 0026Z 267DEG 24KT 3723 9758 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
457 
WWUS53 KICT 270056
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
756 PM CDT SUN MAR 26 2017

KSC191-270105-
/O.EXP.KICT.SV.W.0025.000000T0000Z-170327T0100Z/
Sumner KS-
756 PM CDT SUN MAR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SUMNER COUNTY WILL
EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3703 9780 3737 9780 3737 9733 3701 9731
TIME...MOT...LOC 0055Z 270DEG 23KT 3723 9735 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:22 PM CDT, 46 minutes earlier.

Area forecast discussion, Mar 26, 6:22 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
622 PM CDT Sun Mar 26 2017

.SHORT TERM...(This evening through Thursday)
Issued at 242 PM CDT Sun Mar 26 2017

Upper low was pinwheeling over southwest Kansas at mid-afternoon
and will continue steadily eastward across Kansas tonight. While
the rowdiest convection will stay south over Oklahoma thru this
evening, the latest RAP/NAM continue to show elevated moisture
transport resulting in MLCAPE values in the 750-1100 j/kg range
developing along the Oklahoma border counties from south central
into southeast Kansas. The accompanying lift and cloud bearing
shear of 40-50kts should support strong to severe convection per
the going forecast with large hail the primary threat. Scattered
to numerous showers and embedded thunder is also expected further
north into central Kansas early this evening, before waning after
midnight. Showers will linger longest across southeast Kansas into
early Monday morning before exiting by midday or early afternoon.
The mid-week periods still look very wet and occasionally stormy,
as the next upper trof/closed low which develops over the
southwest CONUS thru early this week migrates slowly east across
the central/southern Plains Tuesday night through Thursday. While
a few strong storms will be possible on Wednesday, it looks like
some healthy and widespread QPF with heavy rainfall potential
will become the main concern for some flooding.

Darmofal

.LONG TERM...(Thursday night through Sunday)
Issued at 242 PM CDT Sun Mar 26 2017

Yet another upper trof/closed low look to develop over
the southwest CONUS late in the week which could eventually affect
Kansas next weekend.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 622 PM CDT Sun Mar 26 2017

Strong to severe convection will affect southern Kansas through
the evening ahead of a vigorous upper low moving across the area.
Otherwise, the main aviation concern will be the IFR/LIFR cigs
and occasional reduced vsbys in rain tonight. Improving conditions
are expected by midday Monday.

KED

&&

.FIRE WEATHER...
Issued at 242 PM CDT Sun Mar 26 2017

Periodic significant rainfall events are expected this week.
Grassland fire danger is expected to remain low to moderate.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  63  45  66 /  80  10   0  40
Hutchinson      43  63  43  64 /  80  10   0  50
Newton          44  61  43  64 /  80  10   0  30
ElDorado        46  62  44  67 /  90  20   0  20
Winfield-KWLD   48  64  45  68 /  80  10   0  30
Russell         39  64  41  61 /  60   0   0  70
Great Bend      40  64  42  61 /  60   0   0  70
Salina          43  63  42  64 /  80  10   0  40
McPherson       43  62  42  63 /  80  10   0  40
Coffeyville     51  63  43  70 /  80  30   0  10
Chanute         49  61  43  68 /  90  40   0   0
Iola            49  61  43  67 /  90  50   0   0
Parsons-KPPF    50  62  43  69 /  80  40   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...KED
FIRE WEATHER...KED
Hazardous weather outlook, Mar 26, 3:38 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
338 PM CDT Sun Mar 26 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
338 PM CDT Sun Mar 26 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected this evening across
south central and southeast Kansas. Nickel to half dollar size hail
will be the main threat. Locally damaging winds to 60 mph and a
brief tornado will be possible close to the Oklahoma border.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of thunderstorms and heavy rainfall can be expected
from late Tuesday through Thursday. Strong storms and minor
flooding will be possible by mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through the evening across south
central Kansas and parts of southeast Kansas, especially closer
to the Oklahoma border.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Mar 26, 4:21 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             WNW GENESEO             38.52N 98.16W
03/26/2017  E0.25 INCH       RICE               KS   TRAINED SPOTTER

&&

CWH
Local storm report, Mar 26, 4:22 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
422 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             DERBY                   37.55N 97.26W
03/26/2017  E0.25 INCH       SEDGWICK           KS   PUBLIC

            COURTESY KFDI

&&

CWH
Special weather statement, Mar 26, 5:39 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wichita KS
539 PM CDT SUN MAR 26 2017

KSZ091-262315-
Harper KS-
539 PM CDT SUN MAR 26 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Harper County in south central Kansas...

* Until 615 PM CDT

* At 537 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Attica...moving northeast at 45
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Attica and Crystal Springs.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3738 9835 3738 9806 3721 9807 3710 9835
TIME...MOT...LOC 2239Z 223DEG 37KT 3723 9831

LAWSON
Special weather statement, Mar 26, 6:11 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
611 PM CDT SUN MAR 26 2017

KSZ082-091-262345-
Harper KS-Kingman KS-
611 PM CDT SUN MAR 26 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Southeastern Kingman County in south central Kansas...

* Until 645 PM CDT

* At 610 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 9 miles
  northwest of Harper to 8 miles south of Attica...and moving
  northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Anthony, Harper, Attica, Norwich, Spivey, Danville, Freeport,
  Corwin, Rago, Runnymede and Crystal Springs.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3728 9835 3745 9821 3753 9784 3713 9780
      3700 9832 3700 9835
TIME...MOT...LOC 2311Z 222DEG 29KT 3736 9817 3713 9819

LAWSON
Local storm report, Mar 26, 6:37 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     4 SSW ANTHONY           37.10N 98.06W
03/26/2017  E65 MPH          HARPER             KS   TRAINED SPOTTER

&&

KED
Special weather statement, Mar 26, 6:58 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
658 PM CDT SUN MAR 26 2017

KSZ092-270030-
Sumner KS-
658 PM CDT SUN MAR 26 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Sumner County in south central Kansas...

* Until 730 PM CDT

* At 656 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Argonia, or 10 miles east of
  Harper...moving east at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Argonia, Mayfield, Milan and Perth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3711 9780 3738 9780 3737 9747 3713 9746
TIME...MOT...LOC 2357Z 255DEG 21KT 3725 9784

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:14 PM CDTSevere Thunderstorm WarningICTHarper46 min
Mar 26, 7:52 PM CDTSevere Thunderstorm WarningICTHarper, Sumner38 min
Mar 26, 8:02 PM CDTSpecial Weather StatementICTSumner28 min
Mar 26, 8:18 PM CDTSevere Thunderstorm WarningICTSumner42 min
Mar 26, 8:36 PM CDTSevere Thunderstorm WarningICTCowley39 min
Mar 26, 8:50 PM CDTSevere Thunderstorm WarningICTCowley40 min
Mar 26, 9:14 PM CDTSevere Thunderstorm WarningICTCowley46 min
Mar 26, 9:16 PM CDTSpecial Weather StatementICTCowley29 min
Mar 26, 9:19 PM CDTSevere Thunderstorm WarningICTButler, Cowley41 min
Mar 26, 9:36 PM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Elk, Greenwood39 min
Mar 26, 9:49 PM CDTSpecial Weather StatementICTChautauqua26 min
Mar 26, 10:30 PM CDTSpecial Weather StatementICTChautauqua30 min
Mar 26, 10:55 PM CDTSpecial Weather StatementICTMontgomery35 min
Mar 26, 11:24 PM CDTSpecial Weather StatementICTMontgomery36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.